Vermont, 2014

Hail and Damaging Winds in Vermont, July 8, 2014

July 8, 2014 · NWS BTV · 16 events in 6 counties and zones

A surface cold front and very strong mid-level disturbance moved across a highly unstable air mass across New York during the late afternoon and evening of July 8th before traversing Vermont during the evening hours. The low level jet stream was unusually strong and got entrained into the thunderstorms, thus producing scattered to widespread wind damage across portions of Vermont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$704,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A surface cold front and very strong mid-level disturbance moved across a highly unstable air mass across New York during the late afternoon and evening of July 8th before traversing Vermont during the evening hours. The low level jet stream was unusually strong and got entrained into the thunderstorms, thus producing scattered to widespread wind damage across portions of Vermont. Much of the wind damage was tree and utility line damage but also some structural damage due to fallen trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 8, 6:46 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 8, 6:46 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
746 PM EDT TUE JUL 8 2014

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT THE
REGION THROUGH MIDNIGHT TONIGHT...BEFORE DISSIPATING. THE THREAT
FOR LOCALIZED DAMAGING WINDS AND HEAVY DOWN POURS WILL BE POSSIBLE
WITH THE STRONGER STORMS...ESPECIALLY ACROSS NORTHERN NEW YORK. A
TROUGH OF LOW PRESSURE WILL DEVELOP ACROSS THE NORTH COUNTRY
THROUGH FRIDAY. THIS WILL RESULT IN COOLER AND DRIER ACROSS OUR
REGION...WITH NEAR NORMAL TEMPERATURES ANTICIPATED. AN ISOLATED
SHOWERS WILL BE POSSIBLE ON WEDNESDAY...BEFORE SURFACE HIGH
PRESSURE BUILDS DIRECTLY OVERHEAD BY THURSDAY AND CONTINUES INTO
THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 635 PM EDT TUESDAY...UPDATED ZNS TO MENTION SVR THUNDERSTORM
WATCH #405 UNTIL 04 UTC FOR ALL OF OUR CWA. WATCHING A LINE OF SVR
THUNDERSTORMS ACRS EASTERN LAKE ONTARIO...WHICH IS ABOUT TO ENTER
SOUTHWEST SAINT LAWRENCE COUNTY ATTM. LAPS INSTABILITY SHOWS SFC
BASED CAPE VALUES BTWN 800-1200 J/KG AND 0 TO 6 KM SHEAR
INCREASING TO 45 TO 55 KNOTS. HAVE NOTED VAD OFF KTYX OF 70 KNOTS
AT 85H/925MB...INDICATING THE MAGNITUDE OF THE DESCENDING REAR
INFLOW JET. THIS DEVELOPING APEX OF THE BOW ECHO IS EXPECTED TO
IMPACT SOUTHERN SAINT LAWRENCE COUNTY BY 715 PM AND INTO THE
CENTRAL DACKS BY 800PM. WIDESPREAD DAMAGING WINDS ARE LIKELY WITH
POWER OUTAGES AND TREES DOWN...ESPECIALLY NORTHERN NY. STILL SOME
UNCERTAINTY HOW MUCH THE LINE HOLDS TOGETHER ACROSS THE CPV AND
INTO CENTRAL/EASTERN VT...AS WE WILL BE DECREASING OUR LLVL
INSTABILITY WITH THE LOSS OF SFC HEATING. WL MENTION DAMAGING
WINDS THRU MOST OF VT...BUT THE HARDEST HIT AREAS WL BE NORTHERN
NY INTO THE WESTERN CPV. REST OF FCST IN GOOD SHAPE WITH LIKELY TO
CAT POPS EXPECTED THRU MIDNIGHT...BEFORE TAPERING OFF TO SCATTERED
SHOWERS. TEMPS WL QUICKLY DROP BACK INTO THE 60S BEHIND THE SFC
COLD FRNT.

PREVIOUS FCST DISCUSSION BELOW...
AN ACTIVE EVENING EXPECTED ACROSS THE
NORTH COUNTRY WITH STRONG TO SEVERE STORMS LIKELY. DAMAGING WINDS
WL BE THE PRIMARY SVR WEATHER THREAT...WHICH MAY CAUSE POWER
OUTAGES AND DOWN TREES...ESPECIALLY NORTHERN NY INTO THE CPV.

SYNOPTIC SCALE SHOWS DEVELOPING MID/UPPER LVL TROF ACRS THE CENTRAL
GREAT LAKES WITH POTENT 5H VORT LIFTING FROM WESTERN NY INTO THE SLV
BY 03Z TONIGHT. THIS ENERGY WL COMBINED WITH FAVORABLE LOW TO MID
LVL WIND PROFILES TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
STORMS ACRS OUR FA FROM 21 UTC TO 06Z TONIGHT. THE LIMITING FACTOR
WITH REGARDS TO HIGH END SVR WL BE AMOUNT OF INSTABILITY AND TIMING
OF SYSTEM...FEEL BEST CHC FOR DAMAGING WINDS OF 60 MPH OR GREATER WL
BE ACRS NORTHERN NY INTO THE CPV. THE LINE OF STORMS SHOULD WEAKEN
ACRS CENTRAL/EASTERN VT AS INSTABILITY DECREASES FROM THE LOSS OF
SFC HEATING. HAVE ALREADY NOTED SFC BASED CAPE PARAMETERS DECREASING
AS MID LVL CLOUDS MOVE INTO OUR REGION...WITH LAPS SHOWING VALUES
BTWN 1500 AND 2000 J/KG...THIS COULD LIMIT AREAL COVERAGE/INTENSITY
OF STORMS ACRS OUR CWA. WL CONT TO MENTION DAMAGING WINDS IN FCST
THRU 04Z TONIGHT...MAINLY FROM THE CPV AND POINTS WESTWARD. MANY OF
THE MESO MODELS SHOW A CONVECTIVE LINE OF STORMS DEVELOPING ACRS
WESTERN NY/PA THIS AFTN...QUICKLY LIFTING NE AND IMPACTING OUR
REGION BTWN 21Z AND 03Z THIS EVENING...WITH GREATEST PROGGED
COMPOSITE REFLECTIVITY STRUCTURES ACRS NORTHERN NY. OTHERWISE...WL
TAPER LIKELY/CAT POPS TO CHC WORDING AFT MIDNIGHT WITH TEMPS
DROPPING BACK INTO THE 50S MTNS TO 60S VALLEYS. SFC GRADIENT SHOULD
PREVENT WIDESPREAD FOG FORMATION. MAYBE A FEW PATCHY AREAS IN THE
DEEPER VALLEYS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 415 PM EDT TUESDAY...MID/UPPER LVL TROF WL BUILD ACRS THE NE
CONUS FOR WEDS THRU THURS NIGHT...RESULTING IN MUCH COOLER AND
DRIER AIR...ESPECIALLY BY THURS. LATEST PROGS CONT TO SHOW ANOTHER
5H VORT IN THE FLW ALOFT...ALONG WITH A RIBBON OF ENHANCED 850 TO
500MB RH...WHICH MAY PRODUCE AN ISOLATED TO SCATTERED THREAT FOR
SHOWERS ON WEDS. INSTABILITY IS LIMITED...SO ANTICIPATING
ISOLATED/SCATTERED SHOWERS WITH AN EMBEDDED RUMBLE OF
THUNDER...BEST SFC BASED CAPE IS WELL TO OUR SOUTH. CWA WL BE
UNDER LLVL CAA ON WEDS...WITH PROGGED 85H TEMPS DROPPING BTWN 8C
(SLV) TO 12C (CT RIVER VALLEY)...SUPPORTING HIGHS IN THE 60S DACKS
TO L/M 70S SLV/NEK/MTNS OF VT...MID/UPPER 70S CPV...TO L80S NEAR
VSF. EXPECTING TEMPS MAINLY IN THE U40S TO U50S ON WEDS
NIGHT...WITH PARTLY CLOUDY SKIES. BY THURS INTO THURS
NIGHT...1024MB SFC HIGH PRES BUILDS DIRECTLY OVERHEAD...WITH
MID/UPPER LVL TROF AXIS ACRS OUR CWA. THIS ULVL SUPPORT WL
COMBINED WITH SOME SFC HEATING/LEFTOVER BL MOISTURE TO PRODUCE
DIURNALLY DRIVEN CUMULUS CLOUDS...ESPECIALLY ACRS THE TRRN ON
THURS. PROGGED 85H TEMPS FALL ANOTHER COUPLE OF DEGREES AND RANGE
BTWN 6-9C ON THURS...SUPPORTING HIGHS IN THE 60S MTNS TO 70S
VALLEYS. A COOL NIGHT IS ANTICIPATED ON THURS NIGHT WITH SOME FOG
POSSIBLE...WITH LIGHT WINDS AND CLR SKIES...TEMPS WL FALL BACK
INTO THE U30S/L40S COLDER VALLEYS TO U40S/L50S CPV/UHI.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 416 PM EDT TUESDAY...THIS PERIOD WL FEATURE A TRANSITION
BTWN MID/UPPER LVL TROF INTO A FAST WESTERLY FLOW ALOFT...BEFORE
ANOTHER TROF DEVELOPS BY EARLY NEXT WEEK. TIMING OF INDIVIDUAL S/W
FEATURES IN THE FLW ALOFT AND AMOUNT OF AVAILABLE MOISTURE WL
BECOME INCREASINGLY MORE DIFFICULT ON SAT/SUN INTO EARLY NEXT
WEEK. SFC HIGH PRES SHOULD KEEP FRIDAY AND SATURDAY DRY WITH TEMPS
NEAR NORMAL ON FRIDAY AND SLIGHTLY ABOVE NORMAL VALUES BY
SATURDAY. THE THREAT FOR SHOWERS/STORMS INCREASES ON SUNDAY INTO
MONDAY...ASSOCIATED WITH EMBEDDED S/W ENERGY AND SFC BOUNDARY.
BEST CHC FOR THUNDERSTORMS WL BE NEXT MONDAY...WHEN THE
COMBINATION OF ULVL SUPPORT INTERACTS WITH BEST LLVL INSTABILITY.
WL KEEP POPS AT CHC FOR SUNDAY/MONDAY AND WAIT FOR BETTER TIMING
WITH TROF DEVELOPMENT BEFORE INCREASING TO LIKELY. PROGGED 85H
TEMPS WARM BTWN 14-16C AHEAD OF APPROACHING BOUNDARY BY 00Z
MONDAY...SUPPORTING HIGHS MAINLY IN THE 80S. SOME INCREASE IN LLVL
MOISTURE WITH DWPTS WARMING BACK INTO THE 60S...WL INCREASE THE
HUMIDITY VALUES...ESPECIALLY BY SUNDAY NIGHT INTO MONDAY.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 00Z THURSDAY...SEVERE THUNDESTORM WATCH UNTIL MIDNIGHT FOR THE
POTENTIAL OF DAMAGING WINDS OF 50KTS OR GREATER.

HAVE INCLUDED VRB 20-30KT GUSTS 40-50KT FOR AN HOUR OR SO. WINDS
WILL PROBABLY GUST OUT OF A WESTERLY DIRECTION, BUT TOO UNCERTAIN
TO BE SPECIFIC. BEST GUESS IS STARTING AROUND 00Z AT
KPBG/KSLK/KMSS AND 0030Z AT KBTV AND 0130 AT KRUT AND 02Z AT MPV.

HAVE OBSERVED WINDS GUSTED TO 57KT AT KGTB EARLIER AT NEAR 23Z.

FLIGHT CONDITIONS WILL LIKELY BE LOWERED TO IFR AT TIMES FOR ABOUT
AN HOUR BUT WITH SOME UNCERTAINTY KEPT IT IN FOR A COUPLE HOURS.
WILL HANDLE STORMS WITH TEMPO GROUPS AS THEY DEVELOP.

WINDS WILL ONCE AGAIN BE GUSTY OUT OF THE SOUTHWEST ON WED AFTER
12Z WITH A SCT CLOUD DECK. SOME CHANCE OF -SHRA/TSRA AGAIN WED BUT
NOT CONFIDENT ENOUGH TO INCLUDE IN THE TAFS AT THIS TIME.

OUTLOOK 00Z THURSDAY THROUGH SUNDAY...

00Z THU - SUN...VFR UNDER HIGH PRESSURE. ISOLATED TERRAIN DRIVEN
MVFR SHOWERS POSSIBLE THURSDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...TABER
NEAR TERM...TABER
SHORT TERM...TABER
LONG TERM...TABER
AVIATION...NEILES/SISSON
Hazardous weather outlook, Jul 8, 5:34 PM EST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
634 PM EDT TUE JUL 8 2014

NYZ026>031-034-035-087-VTZ001>012-016>019-092245-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
634 PM EDT TUE JUL 8 2014

...SEVERE THUNDERSTORM WATCH 405 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 8, 7:17 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
817 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     POTSDAM                 44.67N  74.98W
07/08/2014  E65 MPH          ST. LAWRENCE       NY   PUBLIC

&&

EVENT NUMBER BTV1400104

HANSON
Local storm report, Jul 8, 7:21 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
821 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND GST     SARANAC LAKE            44.33N  74.13W
07/08/2014  E60 MPH          FRANKLIN           NY   AMATEUR RADIO

&&

EVENT NUMBER BTV1400105

HANSON
Local storm report, Jul 8, 7:32 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
832 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     MOOERS                  44.96N  73.58W
07/08/2014                   CLINTON            NY   PUBLIC

            TREES DOWN.

&&

EVENT NUMBER BTV1400106

HANSON
Local storm report, Jul 8, 7:52 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
852 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     MOOERS                  44.96N  73.58W
07/08/2014                   CLINTON            NY   PUBLIC

            TREES DOWN.

0725 PM     TSTM WND DMG     CRANBERRY LAKE          44.22N  74.84W
07/08/2014                   ST. LAWRENCE       NY   EMERGENCY MNGR

            TREES DOWN. FROM NY STATE OEM. TIME ESTIMATED FROM
            RADAR.

0730 PM     TSTM WND DMG     GOUVERNEUR              44.34N  75.46W
07/08/2014                   ST. LAWRENCE       NY   TRAINED SPOTTER

            TREE BRANCHES DOWN... POWER OUTAGES.

0752 PM     FUNNEL CLOUD     POTSDAM                 44.67N  74.98W
07/08/2014                   ST. LAWRENCE       NY   PUBLIC

            FUNNEL CLOUD REMAINED ALOFT. REPORT RELAYED FROM NWS
            ALBANY.

0755 PM     TSTM WND GST     5 SW POTSDAM            44.62N  75.05W
07/08/2014  E80 MPH          ST. LAWRENCE       NY   PUBLIC

            TREES DOWN

0757 PM     TSTM WND DMG     CANTON                  44.60N  75.17W
07/08/2014                   ST. LAWRENCE       NY   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN

0800 PM     TSTM WND GST     POTSDAM                 44.67N  74.98W
07/08/2014  E65 MPH          ST. LAWRENCE       NY   PUBLIC

0818 PM     TSTM WND GST     SARANAC LAKE            44.33N  74.13W
07/08/2014  E60 MPH          FRANKLIN           NY   AMATEUR RADIO

&&

EVENT NUMBER BTV1400106 BTV1400100 BTV1400099 BTV1400101 BTV1400103
BTV1400102 BTV1400104 BTV1400105

HANSON
Local storm report, Jul 8, 8:03 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
903 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     TUPPER LAKE             44.22N  74.46W
07/08/2014                   FRANKLIN           NY   EMERGENCY MNGR

            TREES AND WIRES DOWN

&&

EVENT NUMBER BTV1400107

HANSON
Local storm report, Jul 8, 8:24 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
924 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     HOGANSBURG              44.97N  74.66W
07/08/2014                   FRANKLIN           NY   TRAINED SPOTTER

            TREE DOWN ON A HOUSE.

&&

EVENT NUMBER BTV1400108

HANSON

The radar

The Burlington radar (KCXX), 12 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Chittenden

When
July 8, 8:30 PM EST
Where
Chittenden County, 0.69 mi S of Checkerberry
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.620, -73.130

Large tree and several branches down on Lake road.

Thunderstorm Wind, Chittenden

When
July 8, 8:35 PM EST
Where
Chittenden County, 0.99 mi W of (Btv)burlington Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
44.470, -73.170

Numerous large tree branches and some trees down across South Burlington, especially near the airport. Some tree branches and light structural damage at the airport. Vehicle and structural damage due to fallen trees and branches. VT Air National Guard hanger suffered damage, including damage to several F-16 aircraft.

Thunderstorm Wind, Chittenden

When
July 8, 8:35 PM EST
Where
Chittenden County, 0.85 mi NE of Burlington
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
44.480, -73.210

Several large branches and trees, including an 80+ year old Oak downed across portions of Burlington, including Pine and Howard streets. Some vehicle and property damage due to fallen trees.

Thunderstorm Wind, Chittenden

When
July 8, 8:38 PM EST
Where
Chittenden County, Williston
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
44.430, -73.070

Several reports of large branches down in Williston, especially near the River road section.

Thunderstorm Wind, Chittenden

When
July 8, 8:40 PM EST
Where
Chittenden County, 1.2 mi NW of Jericho
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.510, -73.020

Several large branches down along Weed road and neighboring roads.

Thunderstorm Wind, Chittenden

When
July 8, 8:40 PM EST
Where
Chittenden County, Essex Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.520, -73.050

Several reports of large branches and small trees down in Essex.

Thunderstorm Wind, Addison

When
July 8, 8:42 PM EST
Where
Addison County, Middlebury
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.020, -73.170

Trees and wires down.

Thunderstorm Wind, Chittenden

When
July 8, 8:45 PM EST
Where
Chittenden County, North Underhill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.580, -72.950

A few trees and large branches down, including on Poker Hill road.

Thunderstorm Wind, Addison

When
July 8, 8:45 PM EST
Where
Addison County, 1.7 mi SE of West Cornwall
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.930, -73.210

Several branches down and 1.5 foot diameter pine tree snapped half way up.

Thunderstorm Wind, Rutland

When
July 8, 8:45 PM EST
Where
Rutland County, 0.5 mi W of Brandon
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.800, -73.090

Trees and powerlines down across Brandon.

Thunderstorm Wind, Rutland

When
July 8, 8:50 PM EST
Where
Rutland County, Pittsford
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.700, -73.030

Several trees and power lines down across Pittsford to Rutland.

Hail, Caledonia

When
July 8, 9:30 PM EST
Where
Caledonia County, Lyndonville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.530, -72.000

Nickel size hail and small limbs down.

Thunderstorm Wind, Washington

When
July 8, 9:40 PM EST
Where
Washington County, Plainfield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
44.280, -72.430

Numerous trees down in Plainfield, including on Bunker Hill road.

Thunderstorm Wind, Washington

When
July 8, 9:50 PM EST
Where
Washington County, Marshfield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
44.350, -72.350

Numerous trees and wires down in Marshfield, including Maple Hill road.

Thunderstorm Wind, Washington

When
July 8, 9:50 PM EST
Where
Washington County, 0.85 mi NW of Cabot
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.410, -72.310

Several trees down on power lines in Cabot.

Thunderstorm Wind, Orleans

When
July 8, 10:15 PM EST
Where
Orleans County, Irasburg
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
44.800, -72.280

Several trees down, road signs bent and minor property damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2014Every state in 2014This day in weather historyWarnings in Vermont, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518153, 518154, 518155, 518158, 518156, 518159, 524037, 518160, 524034, 524036, 524051, 518152, 524042, 524043, 524044, 524046.